Psychiatric patients, especially those under 40, are at high risk of developing cardiovascular disease and diabetes. Schizophrenics are two to three times more likely to die of heart disease than the rest of us (Diabetes Care, 2003; 26: 1597-605).
Doctors have tended to place the blame on the couch-potato lifestyle of the psychiatric patient, but increasing evidence points to the new class of antipsychotics as the true culprits. Indeed, the American Diabetes Association, American Psychiatric Association, American Association of Clinical Endocrinologists and the North American Association for the Study of Obesity collectively released a statement in 2004 confirming these potential risks.
The most damning evidence is that, when the drugs are withdrawn, the diabetes often wanes or completely disappears - only to recur when the patient resumes taking the drug.
Some drugs appear to be riskier than others. So far, clozapine and olanzapine appear to have the highest propensity to cause diabetes (Expert Opin Drug Saf, 2005; 4: 55-68). In one case, a seven-year-old boy with bipolar disorder gained weight and developed diabetes while taking olanzapine - conditions which rapidly disappeared when he came off it (J Child Adolesc Psychopharmacol, 2004; 14: 612-6).
Nevertheless, it's worrying that the damage could be permanent. Two years after discontinuing the drug, the boy mentioned above had a recurrence of diabetes, even though his blood sugar levels were normal.
Doctors have tended to blame this risk on the drugs' capacity to cause weight gain (Diabetes Care, 2003; 26: 1597-605). However, a number of patients develop diabetes without gaining weight. New evidence shows that atypical antipsychotics can exert a direct metabolic effect on the body, causing increases in histamine receptors, blood leptin and insulin resistance, all of which can play a part in heart disease or diabetes.
Medical researchers now warn that patients taking clozapine (Clozaril) and olanzapine (Zyprexa) should be closely monitored for the possible symptoms of diabetes. Those taking quetiapine (Seroquel) and risperidone (Risperdal) should be regularly checked for weight gain, raised blood sugar or other possible cardiovascular risk factors.